Alert archive / California / High Wind Watches in 2019
High Wind Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Sep 14, 2019, 2:08 PM PDT for Inyo County, California. It took effect at Sep 16, 2019, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 14, 2019, 2:08 PM PDT (21:08 UTC)
- In effect from
- Sep 16, 2019, 2:00 PM PDT
- Expired
- Sep 15, 2019, 1:46 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4172 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS75 KVEF 142108 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 208 PM PDT Sat Sep 14 2019 .Conditions will be favorable conditions for high downslope winds to develop in the Owens Valley and adjacent eastern Sierra slopes Monday afternoon through early Monday evening. CAZ519-520-151100- /O.NEW.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 208 PM PDT Sat Sep 14 2019 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Las Vegas has issued a High Wind Watch, which is in effect from Monday afternoon through Monday evening. * WINDS...West winds gusting to at least 60 mph will be possible for areas of the Owens Valley and adjacent eastern Sierra slopes. * TIMING...The highest winds are expected between 2 PM Monday afternoon and 9 PM Monday evening. * IMPACTS...Wind gusts greater than 58 mph can make driving hazardous for motorcycles and high profile vehicles and create areas of blowing dust along Highway 395 in the Owens Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information and be prepared for potential travel delays in the Owens Valley Monday afternoon and evening. && $$
2 follow-up statements
718 WWUS75 KVEF 151015 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 315 AM PDT Sun Sep 15 2019 .Conditions will be favorable conditions for high downslope winds to develop in the Owens Valley and adjacent eastern Sierra slopes Monday afternoon through early Monday evening. CAZ519-520-152300- /O.CON.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 315 AM PDT Sun Sep 15 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WINDS...West winds gusting to at least 60 mph will be possible for areas of the Owens Valley and adjacent eastern Sierra slopes. * TIMING...The highest winds are expected between 2 PM Monday afternoon and 9 PM Monday evening. * IMPACTS...Wind gusts greater than 58 mph can make driving hazardous for motorcycles and high profile vehicles and create areas of blowing dust along Highway 395 in the Owens Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information and be prepared for potential travel delays in the Owens Valley Monday afternoon and evening. && $$
517 WWUS75 KVEF 152046 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 146 PM PDT Sun Sep 15 2019 CAZ519-520-161100- /O.UPG.KVEF.HW.A.0004.190916T2100Z-190917T0400Z/ /O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 146 PM PDT Sun Sep 15 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from 2 PM to 9 PM PDT Monday. This replaces the High Wind Watch previously in effect. * WINDS...West winds gusting 40 to 50 mph can be expected for areas of the Owens Valley and adjacent eastern Sierra slopes. * TIMING...Downslope winds will increase Monday afternoon with the strongest period of winds expected between 5 PM Monday afternoon and 9 PM Monday evening. * IMPACTS...Wind gusts of 40 to 50 mph will make driving difficult or hazardous for motorcycles and high profile vehicles and may create areas of blowing dust along Highway 395 in the Owens Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Use extra caution. && $$ NVZ014-015-017-161100- /O.NEW.KVEF.WI.Y.0030.190916T2100Z-190917T0400Z/ Esmeralda and Central Nye County-Lincoln County- Western Clark and Southern Nye County- Including Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 146 PM PDT Sun Sep 15 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT MONDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from 2 PM to 9 PM PDT Monday. * WINDS...Southwest winds gusting 40 to 45 mph. * TIMING...Winds will increase across early Monday afternoon then peak during the late afternoon followed by a gradual decrease Monday evening. * IMPACTS...Strong winds gusting over 40 mph across areas of south central Nevada will make driving difficult on sections of Highways 95 and 93...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorcycle riders and drivers of vans...campers...trailers and any other high profile vehicle should be alert to the danger of these strong winds. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Sep 14, 2:03 AM PDT, 12 hours 5 minutes earlier.
Area forecast discussion, Sep 14, 2:03 AM PDT, 12 hours 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 203 AM PDT Sat Sep 14 2019 .SYNOPSIS...Temperatures will remain above average through the weekend. Late this weekend into early next week, another weather system will impact our area, resulting in the return of strong winds, cloudy skies and significantly cooler temperatures. Late next week, breezy conditions are expected to return as another weather system impacts our area. && .DISCUSSION...Today through next Saturday. Dry and sunny conditions persist today with above-average temperatures due to a zonal flow that has set up across our area. Afternoon highs are expected to reach 5-8 degrees above seasonal averages with the Las Vegas Valley, Colorado River Valley and Death Valley expected to surpass the century mark through the weekend. However, a digging trough approaching the western United States coast and begin bringing impacts to our region late this weekend into early next week. These impacts include isolated shower and thunderstorm activity for northwestern Arizona, a widespread drop in temperatures and very windy conditions for much of the southern Great Basin. Due to this pattern shift, a brief southerly flow will bring a mild moisture flux to northwestern Arizona. This afternoon, highest chances for showers and thunderstorms look to remain south and east of our area, though isolated storm activity on our southern border is not out of the question. As a result, slight chance of isolated showers and thunderstorms are possible for southern Mohave County this afternoon. Due to the moisture flux in place, chances of isolated convection return each afternoon through Tuesday for Mohave County. As a result of any storm activity, the chances for strong, gusty outflow winds into southern Nevada and southeastern California are possible. Through the overnight hours of Sunday going into early Monday morning, winds start to pick up down the eastern Sierra slopes. This downslope wind event will carry through Monday with speeds potentially over 60 mph impacting the eastern slopes and the Owens Valley. Through the day on Monday, increased wind speeds spread across Inyo County and into southern Nevada. Widespread gusts 40-45 mph expected with stronger speeds in the higher terrain. Wind speeds will likely reach wind headline thresholds. Will continue to monitor how the forecast progresses and issue products accordingly. As this digging trough exits our area through Tuesday, an associated cold front will plummet temperatures across the region. Forecast highs will have an 8-12 degree drop between Sunday and Tuesday with many areas seeing below-90 degree afternoon temperatures. Ensemble and deterministic models have begun to resolve the next weather system forecast to impact our region for the end of the work week. Another trough is expected to dig from the Pacific NW into our area Thursday. Impacts associated with this include persistent high temperatures in the upper-80s to lower-90s and a return of breezy conditions. && .FIRE WEATHER...Dry conditions continue today with high temperatures 5-8 degrees above seasonal averages. Fire Weather Watches remain in effect for Inyo County fire zones Sunday afternoon through Monday night and for southern Nevada fire zones Monday afternoon through Monday night. However, it appears conditions for strong downslope winds will start to develop late Sunday evening followed by periods of potentially high winds with gusts over 60 mph on Monday. Widespread gusts over 40 mph appear likely over the southern Great Basin Monday afternoon and evening. These wind speeds will be accompanied by minimum RH values in the single-digits to low- teens. && .AVIATION...For McCarran...Expect light winds this morning, becoming easterly this afternoon and southwesterly in the evening, with speeds under 10 knots 90 percent or more of the time. There is a small, but non-zero, chance of thunderstorms over Arizona sending gusty south to southeast winds into the Valley overnight. Stronger winds are expected Sunday, with southerly winds increasing to 10 to 15 knots with gusts 20 to 25 knots in the afternoon. No operationally significant clouds are expected through the period. For the rest of southern Nevada, northwest Arizona and southeast California...Winds of 15 knots or less are expected across most of the region today, with directions following usual diurnal patterns. There is a chance of thunderstorms over Arizona sending gusty south to southeast winds into the region overnight, with the greatest chances in areas southeast of Interstate 15. Stronger southerly winds are expected areawide Sunday, with gusts of 20 to 25 knots common. Chances for thunderstorms will also be increasing over Mohave County, with the main threats being gusty winds, briefly heavy rain, and terrain obscuration. Dry weather is expected in southeast California and southern Nevada. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION/FIRE WEATHER...Varian AVIATION..................Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:58 PM PDT | Red Flag Warning | VEF | Inyo, Tulare | 55 hr |
Nearby
High Wind Watches in California, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.